Skip to main content
    • Aa
    • Aa

Questions of decidability and undecidability in Number Theory

  • B. Mazur (a1)

Davis, Matijasevic, and Robinson, in their admirable survey article [D-M-R], interpret the negative solution of Hilbert's Tenth Problem as a resounding positive statement about the versatility of Diophantine equations (that any listable set can be coded as the set of parameter values for which a suitable polynomial possesses integral solutions).

One can also view the Matijasevic result as implying that there are families of Diophantine equations parametrized by a variable t, which have integral solutions for some integral values t = a > 0, and yet there is no computable function of t which provides an upper bound for the smallest integral solution for these values a. The smallest integral solutions of the Diophantine equation for these values are, at least sporadically, too large to be bounded by any computable function. This is somewhat difficult to visualize, since there is quite an array of computable functions. But let us take an explicit example. Consider the function

Matijasevic's result guarantees the existence of parametrized families of Diophantine equations such that even this function fails to yield an upper bound for its smallest integral solutions (for all values of the parameter t for which there are integral solutions).

Families of Diophantine equations in a parameter t, whose integral solutions for t = 1, 2, 3,… exhibit a certain arythmia in terms of their size, have fascinated mathematicians for centuries, and this phenomenon (the size of smallest integral solution varying wildly with the parameter-value) is surprising, even when the equations are perfectly “decidable”.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[Ba] A. Baker , Transcendental number theory, Cambridge University Press, London and New York, 1975.

[Bu] J. R. Büchi , The collected works of J. Richard Büchi ( S. Maclane and Dirk Siefkes ), editors Springer Verlag, New York, 1990.

[C] H. Clemens , Homological equivalence modulo algebraic equivalence is not finitely generated, Institutdes Hautes Études Scientifiques, Publications Mathématiques,, vol. 58 (1983>, pp. 1938.

[C-O-G-P] P. Candelas , X. De La Ossa , P. Green , and L. Parkes , A pair of Calabi-Yau manifolds as an exactly soluble superconformal theory, Nuclear Physics B, vol. 359 (1991), pp. 2174.

[De1] J. Denef , Hilbert's tenth problem for quadratic rings, Proceedings of the American Mathematical Society, vol. 48 (1975>, pp. 214220.

[De2] J. Denef , Diophantine sets over algebraic integer rings II, Transactions of the American Mathematical Society, vol. 257 (1980), pp. 227336.

[F1] G. Faltings , Diophantine approximation on abelian varieties, Annals of Mathematics, vol. 133 (1991), pp. 549576.

[F-M-T] J. Franks , Y. Manin , and Y. Tschinkel , Rational points of bounded height on Fano varieties, Inventiones Mathematicae, vol. 95 (1989), pp. 421435.

[F-W] D. Flath and S. Wagon , How to pick out the integers in the rationals: An application of number theory to logic, American Mathematical Monthly, vol. 98 (1991), pp. 15.

[G-L-S] V. Gardner , R. Lazarus , and P. Stein , Solutions of the diophantine equation x3 + y3 = z3 − d, Mathematics of Computation, vol. 18 (1964), pp. 408413.

[Hua] L. KI. Hua , On the least solution of Pell's equation, Bulletin of the American Mathematical Society, vol. 48 (1942), pp. 731735.

[J-M] J. Jones and Y. Matijasevic , Proof of the recursive unsolvability of Hilbert's tenth problem, American Mathematical Monthly, vol. 98 (1991), pp. 689709.

[K-O] S. Kobayashi and T. Ochiaia , Meromorphic mappings into compact spaces of general type, Inventiones Mathematicae, vol. 31 (1975), pp. 716.

[L1] S. Lang , Higher dimensional diophantine problems, Bulletin of the American Mathematical Society, vol. 80 (1974), pp. 779787.

[L2] S. Lang , Elliptic curves: Diophaantine analysis, Springer-Verlag, New York, 1978.

[L3] S. Lang , Hyperbolic and Diophantine analysis, Bulletin of the American Mathematical Society, vol. 14 (1986), pp. 159205.

[L4] S. Lang , Introduction to complex hyperbolic spaces, Springer-Verlag, New York, 1987.

[L5] S. Lang , Number theory III, Encyclopedia of Mathematical Sciences, vol. 60, Springer Verlag, New York (1991).

[Man] Y. Manin , A course in mathematical logic, Springer-Verlag, New York, 1977.

[N] J. Noguchi , A higher dimensional analogue of Mordell's conjecture over function fields, Mathematische Annalen, vol. 258 (1981), pp. 207212.

[P1] T. Pheidas , Hilbert's tenth problem for fields of rational functions over finite fields, Inventiones Mathematicae, vol. 103 (1991), pp. 18.

[R] R. Rumely , Undecidability and definability for the theory of global fields, Transactions of the American Mathematical Society, vol. 262 (1980), pp. 195217.

[S1] J. Silverman , The arithmetic of elliptic curves, Springer-Verlag, New York, 1986.

[S2] J. Silverman , Rational points on K3 surfaces: A new canonical height, Inventiones Mathematicae, vol. 105 (1991), pp. 347373.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 3 *
Loading metrics...

Abstract views

Total abstract views: 130 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 23rd June 2017. This data will be updated every 24 hours.